Alert archive / Nebraska / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 90, NWS Cheyenne, WY

August 8, 2017Cheyenne County, Morrill County, Nebraska

NWS Cheyenne, WY issued this severe thunderstorm warning at Aug 8, 2017, 2:57 PM MDT for Cheyenne County, Morrill County, Nebraska. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 8, 2017, 2:57 PM MDT (20:57 UTC)
Expired
Aug 8, 2017, 3:45 PM MDT
In force
48 min
Issued by
NWS Cheyenne, WY
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Cheyenne County, NE, Morrill County, NE

The radar

The Cheyenne radar (KCYS), 179 km from the middle of the area, began a volume at 20:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 9.0 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2017-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 51 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2017-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 65 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
51 J/kg
Mixed-layer CIN
-70 J/kg
Mixed-layer LCL
910 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
65 m²/s²
0-3 km storm-relative helicity
115 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

566 
WUUS55 KCYS 082057
SVRCYS
NEC033-123-082145-
/O.NEW.KCYS.SV.W.0090.170808T2057Z-170808T2145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cheyenne WY
257 PM MDT TUE AUG 8 2017

The National Weather Service in Cheyenne has issued a

* Severe Thunderstorm Warning for...
  Northeastern Cheyenne County in the Panhandle of Nebraska...
  Southeastern Morrill County in the Panhandle of Nebraska...

* Until 345 PM MDT

* At 257 PM MDT, a severe thunderstorm was located 9 miles west of
  Richardson Lake, or 27 miles northwest of Oshkosh, moving southeast
  at 20 mph.

  HAZARD...60 mph wind gusts and half dollar size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Broadwater.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4162 10292 4176 10275 4170 10263 4142 10264
      4139 10261 4138 10261
TIME...MOT...LOC 2057Z 312DEG 15KT 4164 10277 

HAIL...1.25IN
WIND...60MPH
 
$$

Finch
2 follow-up statements
984 
WWUS55 KCYS 082121
SVSCYS

Severe Weather Statement
National Weather Service Cheyenne WY
321 PM MDT TUE AUG 8 2017

NEC033-123-082145-
/O.CON.KCYS.SV.W.0090.000000T0000Z-170808T2145Z/
Cheyenne NE-Morrill NE-
321 PM MDT TUE AUG 8 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM MDT
FOR NORTHEASTERN CHEYENNE AND SOUTHEASTERN MORRILL COUNTIES...

At 320 PM MDT, a severe thunderstorm was located 8 miles northwest of
Lisco, or 23 miles northwest of Oshkosh, moving southeast at 15 mph.

HAZARD...60 mph wind gusts and half dollar size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Broadwater.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4160 10289 4167 10271 4167 10264 4142 10264
      4139 10261 4138 10261
TIME...MOT...LOC 2120Z 336DEG 14KT 4159 10274 

HAIL...1.25IN
WIND...60MPH
 
$$

Finch
897 
WWUS55 KCYS 082143
SVSCYS

Severe Weather Statement
National Weather Service Cheyenne WY
343 PM MDT TUE AUG 8 2017

NEC033-123-082153-
/O.EXP.KCYS.SV.W.0090.000000T0000Z-170808T2145Z/
Cheyenne NE-Morrill NE-
343 PM MDT TUE AUG 8 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN CHEYENNE AND
SOUTHEASTERN MORRILL COUNTIES WILL EXPIRE AT 345 PM MDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.  However small hail,
gusty winds and heavy rain are still possible with this thunderstorm.

LAT...LON 4160 10289 4167 10271 4167 10264 4142 10264
      4139 10261 4138 10261
TIME...MOT...LOC 2143Z 312DEG 15KT 4153 10265 

$$

Finch

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 8, 12:58 PM MDT, 1 hour 59 minutes earlier.

Area forecast discussion, Aug 8, 12:58 PM MDT, 1 hour 59 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1258 PM MDT Tue Aug 8 2017

.SHORT TERM...(This evening through Thursday night)
Issued at 100 PM MDT Tue Aug 8 2017

Tonight...Agree with the Storm Prediction Center marginal risk this
evening, east of a Laramie to Lusk line, as CAPE has increased to
1000 to 2000 J/kg with wind shear expected to be close to 30 knots.
Greatest coverage of showers and thunderstorms this evening expected
to be south of a Douglas to Alliance line, closer to the deeper
moisture. A few storms through this evening may produce hail and
gusty winds along with locally heavy rainfall based on precipitable
water and slow movement of storms. Isolated to scattered showers
expected after midnight, over our western and southern counties,
along with areas of fog over our southern counties.

Wednesday...Less coverage of storms over our eastern counties east
of Interstate 25, with scattered coverage in the afternoon west of
Interstate 25 where a more unstable airmass will prevail. Stuck
close to guidance high temperatures from the NAM and GFS.

Wednesday night...Another shortwave trough aloft progged to move
across our counties, spawning isolated to scattered showers and
thunderstorms, north of a Rawlins to Scottsbluff line after midnight.

Thursday...With copious amounts of low and mid level moisture
overhead, and weak upslope, expect scattered showers and isolated
thunderstorms in the afternoon. Cooler with all the cloud cover and
scattered showers and have compromised between the NAM and GFS MOS
maximums for high temperatures.

Thursday night...Decreasing coverage of showers and thunderstorms,
especially after midnight with loss of daytime heating and apparent
lack of lifting mechanisms.

.LONG TERM...(Friday through Tuesday)
Issued at 100 PM MDT Tue Aug 8 2017

Unsettled weather is going to continue in the long term as we stay
under northwest flow aloft with upper ridge axis off to our west.
We get impacted by clipper systems moving through the northwest
flow almost on a daily basis. Looks like a fairly strong clipper
system Friday afternoon that both the GFS and ECMWF target in on.
Fairly widespread coverage of showers and QPF over the southern
Panhandle back west to Cheyenne Friday afternoon. as a boundary
lays along the east slopes of the Laramie Range.

Fairly dry Saturday as we are in between systems, but then
Sunday, the next clipper system moves through the Nebraska
Panhandle for another chance of showers and thunderstorms.

Ridge begins to break down early next week as a strong Pacific low
pressure system moves into the PACNW. May get back to more of a
normal pattern by Tuesday with westerly winds and drier weather by
that time.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1106 AM MDT Tue Aug 8 2017

Thunderstorms still looking good for airports along and east of
the Laramie Range this afternoon as well as KLAR. Strongest storms
east of the Laramie Range that could drop some large hail and
heavy rain. Storms look to begin around 1500L and run through
sunset.

&&

.FIRE WEATHER...
Issued at 100 PM MDT Tue Aug 8 2017

Minimal concerns due to expected rainfall as well as forecast
winds and humidities.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

SHORT TERM...RUBIN
LONG TERM...GCC
AVIATION...GCC
FIRE WEATHER...RUBIN
Hazardous weather outlook, Aug 8, 10:59 AM MDT, 3 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
1059 AM MDT Tue Aug 8 2017

NEZ002-003-019>021-054-055-095-096-WYZ101>119-091700-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-Converse County Lower Elevations-
Niobrara County-North Laramie Range-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-
Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
1059 AM MDT Tue Aug 8 2017

This hazardous weather outlook is for portions of western
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Scattered showers and thunderstorms will develop over the higher
elevations west of the Laramie Range later this morning, spreading
east onto the plains this afternoon and evening. Isolated severe
thunderstorms are possible along and east of Interstate 25 out
into the Nebraska Panhandle from 3 PM today through sunset.
Golfball sized hail will be the primary hazard with the strongest
storms. Heavy rainfall, frequent lightning and downburst winds to
50 MPH are also possible with the strongest storms.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

Scattered mainly afternoon and evening showers and thunderstorms
will continue through Friday. Diurnal shower and thunderstorm
coverage will decrease this weekend and mainly be confined to the
mountains and portions of the high plains.

.Spotter information statement...

Spotter activation may be needed east of Interstate 25 after 3 PM
and in the Nebraska Panhandle after 5 PM today.

In the hours before

Special weather statement, Aug 8, 2:37 PM MDT, 20 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
237 PM MDT TUE AUG 8 2017

NEZ021-082115-
Morrill NE-
237 PM MDT TUE AUG 8 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MORRILL COUNTY UNTIL
315 PM MDT...

At 237 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles northeast of The Intersection Of Highway 385 And 92, or 28
miles south of Alliance, moving east at 10 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Broadwater.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4162 10295 4179 10287 4175 10266 4174 10264
      4164 10263 4148 10264
TIME...MOT...LOC 2037Z 291DEG 10KT 4169 10282

Finch

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 2:37 PM MDTSpecial Weather StatementCYSMorrill38 min
Aug 8, 4:14 PM MDTSpecial Weather StatementCYSBox Butte31 min
Aug 8, 4:35 PM MDTAreal Flood AdvisoryCYSBox Butte3 hr
Aug 8, 4:44 PM MDTSevere Thunderstorm WarningCYSCheyenne, Morrill46 min
Aug 8, 4:53 PM MDTSpecial Weather StatementCYSBox Butte52 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.